FAQ38: Sleeping Problems Post-Laryngectomy?
by David Blevins
If I sleep without wearing a soft silicon lary tube I can be awakened by not getting enough air because of mucus accumulation or a decrease in the diameter of the stoma caused, particularly, when laying on my side or if my head is propped up too high on a pillow. The later is like trying to breath with your chin down. Interruptions in airflow is one thing which will cause you to awaken during the night. Wearing a soft silicon lary tube at night almost always solves this problem.
But us old folks also tend to sleep less well anyway. And one of these reasons is a need many have to get up during the night to relieve ourselves. Another factor is being less active and needing less sleep. Still another is that many older people spread sleep out over a 24 hour period by napping during the day. For some, getting into the nap habit (where we did not before) can disrupt night time sleep.
Some use over-the-counter sleep aids on an occasional. But we react differently to them. One is Diphenhydramine Hydrochloride (25 mg), which is the sleep inducing chemical in "Tylenol PM." You can also buy it without the Tylenol in the brand "Just Sleep," or the generic equivalent sold as Equate from Walmart. Another OTC med is Doxylamine Succinate tablets (25 mg). It is the active ingredient in the name brand "Unison." It is also much cheaper in the generic.
Chronic sleep problems which do not respond to home remedies or OTC meds should suggest a trip to the MD. One effective but habit-forming sleep prescription med is Ambien. It is particularly useful in being used for a few days to restore a more normal sleeping pattern which has been disrupted by travel or other activities.
Back to FAQs